Wisconsin, 2003

Heavy Snow in Wisconsin, February 2 to 3, 2003

February 2 to 3, 2003 · NWS DLH · 4 events in 4 counties and zones

Heavy snow amounts ranged from 6 to 10 inches. The highest reported snowfall was 12 inches 20 miles northeast of Park Falls.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Heavy snow amounts ranged from 6 to 10 inches. The highest reported snowfall was 12 inches 20 miles northeast of Park Falls. Ten inches was reported south of Hayward, while 8 inches of snow fell from Trade Lake, through Winter to Park Falls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 2, 3:13 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Feb 2, 3:13 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION.
NATIONAL WEATHER SERVICE DULUTH MN
313 PM CST SUN FEB 2 2003

FORECAST FOCUS IS HOW FAR NORTH TO BRING SNOW TONIGHT AND MONDAY...
AND HOW MUCH TO FORECAST.

MODELS IN GENERAL AGREEMENT...AFTER MAKING BIG CHANGES OVER
YESTERDAYS RUNS. QPF IS STILL A BIG PROBLEM AMONG THE MODELS...
WITH THE ETA HAVING THE HIGHEST AMOUNTS FURTHER NORTH THAN THE NGM.
WILL USE A BLEND OF THE MODEL QPF. BOTH ETA AND AVN CLOSER WITH
TRACK OF THE 700MB LOW...TAKING IT JUST SOUTHEAST OF PRICE COUNTY.

STRONG ISENTROPIC LIFT PRODUCING SNOW IN SOUTHERN AND CENTRAL
PORTIONS OF MINNESOTA AND WISCONSIN...WITH SOME MIXED PRECIPITATION
IN SOUTH DAKOTA. ETA HAS A BETTER HANDLE ON THIS NOW. ETA SHOWS
COUPLED JET STRUCTURE TO PRODUCE SIGNIFICANT DIVERGENCE OVER CWA
TONIGHT...WITH THE CENTER RUNNING FROM NEAR KAXN INTO NORTHWEST
WISCONSIN. 290K SURFACE SHOWS BEST COMBINATION OF LIFT AND
MOISTURE OVER NORTHWEST WISCONSIN COUNTIES. 290K SURFACE SHOWING SNOW
TO START THIS EVENING...AND CONTINUE INTO MONDAY MORNING. SPECIFIC
HUMIDITIES OF 3-4G/KG FOUND ON THAT SURFACE. GIVEN ISENTROPIC LIFT...
DIVERGENCE AND PRECIPITABLE WATER VALUES OF JUST OVER A HALF INCH...
WILL GO WITH AN ADVISORY FOR SOUTHERN TIER OF WISCONSIN COUNTIES
AS WELL AS IRON AND ASHLAND COUNTIES AND PINE COUNTY OF MINNESOTA.
THE ADVISORY WILL BE OUT FOR TONIGHT AND MONDAY MORNING.

A SHARP CUTOFF OF THE SNOW WILL OCCUR AS WELL. NORTHERN AREAS TO
RECEIVE LITTLE IF ANYTHING...WHILE SOUTHEAST GETS HIGH ADVISORY
SNOWFALL. SNOWBELT OF THE SOUTH SHORE TO SEE SOME ENHANCEMENT...BUT
COLDER AIR DOESN/T MOVE IN UNTIL LATE MONDAY NIGHT. ETA SLOWER
BRINGING IN COLD AIR OVER LAKE SUPERIOR MONDAY NIGHT...AND WILL
FOLLOW AS IT USUALLY DOES A BETTER JOB WITH LOW LEVEL COLD AIR.

COORD WITH MPX...MQT AND GRB.

.DLH...SNOW ADVISORY FOR MNZ038...WIZ006<009...WIZ003-004.

MELDE
Hazardous weather outlook, Feb 2, 11:04 AM CST, 7 hours 56 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1104 AM CST SUN FEB 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A FEW AREAS OF LIGHT FREEZING DRIZZLE MAY RESULT IN SOME ICY PATCHES
ON WALKWAYS AND ROADS THROUGHOUT THE DAY AND THIS EVENING. A WINTER
STORM WILL BE SPREADING SNOW NORTH THROUGH MINNESOTA AND WISCONSIN
TONIGHT INTO MONDAY. SIX INCHES OF SNOW OR MORE IS POSSIBLE ACROSS
PARTS OF THE NORTHLAND FROM PINE COUNTY ACROSS TO PRICE COUNTY...
WITH MUCH LESSER AMOUNTS NORTH. THE SNOW WILL START BY LATE
EVENING...AND CONTINUE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SNOW WILL BE WINDING DOWN MONDAY...WITH TOTAL ACCUMULATIONS OF 6
INCHES OR MORE POSSIBLE...FROM PINE COUNTY ACROSS TO PRICE COUNTY.
AFTER THE LOW PASSES BY...LAKE EFFECT SNOW SHOWERS WILL BE
DEVELOPING IN THE LAKE SUPERIOR SNOWBELT OF THE SOUTH SHORE MONDAY
NIGHT INTO TUESDAY...WITH SEVERAL MORE INCHES OF SNOW POSSIBLE THERE.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL SPOTTERS ARE ENCOURAGED TO REPORT THEIR SNOWFALL TOTALS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

MELDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow. Local standard time, as filed.

Heavy Snow, Burnett

When
February 2, 7:00 PM CST to February 3, 11:00 AM CST
Where
Burnett forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.863, -92.368 (the zone’s center; the record gives no point)

Heavy Snow, Washburn

When
February 2, 7:00 PM CST to February 3, 11:00 AM CST
Where
Washburn forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.899, -91.791 (the zone’s center; the record gives no point)

Heavy Snow, Sawyer

When
February 2, 7:00 PM CST to February 3, 11:00 AM CST
Where
Sawyer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.880, -91.145 (the zone’s center; the record gives no point)

Heavy Snow, Price

When
February 2, 7:00 PM CST to February 3, 11:00 AM CST
Where
Price forecast zone
Reported by
TRAINED SPOTTER
Coordinates
45.680, -90.361 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342673, 5342674, 5342675, 5342676.